John D. Chovan, James R. Cacchillo
Anesthesia Complications, Tachycardia, Hypotension
Medicine and Health Sciences | Nursing | Pathological Conditions, Signs and Symptoms
The first case of malignant hyperthermia (MH) that can be identified dates back to the 1960s when a patient with a known familial history of anesthesia complications demonstrated tachycardia, increased body temperature and hypotension following induction of anesthesia. After this incident, clinicians described MH as an increased metabolic state that has a range of signs associated with induction of inhaled anesthetics (Seifert, Wahr, Pace, Cochrane, & Bagnola, 2014). MH is a serious, life-threatening reaction that occurs after being exposed to certain inhaled and local anesthetics. Some of the inhaled volatile anesthetic agents that can trigger MH include halothane, sevoflurane, desflurane and isoflurane (Genetics Home Reference, 2015). MH is also known to be induced by succinylcholine, a depolarizing muscle relaxant and neuromuscular blocker that is used to protect the airway of those undergoing surgical procedures and can sometimes preserve the respiratory function during disease states. The prevalence of persons that have experienced MH is said to be one in 5,000 to 50,000 individuals, but could be higher since not all is exposed to anesthesia (Rosenberg, Sambuughin, Riazi, & Dirksen, 2003). Ama, T., Bounmythavong, S., Blaze, J., Weismann, M., Marienau, M., & Nicholson, W (2010) state that the prevelance in children can be as high as one in 15,000. Emotional stress, trauma, or extreme heat stressors such as vigorous exercising and high temperatures can also trigger MH (Seifert, Wahr, Pace, Cochrane, & Bagnola, 2014).
Siegman, Regan C., "What You NEED to Know about Malignant Hyperthermia" (2015). Master of Science in Nursing (MSN) Student Scholarship. Paper 116.